Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 20, NWS Austin/San Antonio, TX

April 5, 2022Frio County, Medina County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 5, 2022, 3:14 PM CDT for Frio County, Medina County, Zavala County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 3:14 PM CDT (20:14 UTC)
Expired
Apr 5, 2022, 3:27 PM CDT
In force
13 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frio County, TX, Medina County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 87 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS54 KEWX 052014
SVREWX
TXC163-325-507-052100-
/O.NEW.KEWX.SV.W.0020.220405T2014Z-220405T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
314 PM CDT Tue Apr 5 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Medina County in south central Texas...
  Northeastern Zavala County in south central Texas...
  Northwestern Frio County in south central Texas...

* Until 400 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Batesville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Frio Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2895 9958 2907 9958 2909 9950 2909 9942
      2912 9941 2918 9918 2887 9916
TIME...MOT...LOC 2014Z 267DEG 17KT 2901 9950 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
1 follow-up statement
311 
WWUS54 KEWX 052027
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
327 PM CDT Tue Apr 5 2022

TXC163-325-507-052037-
/O.CAN.KEWX.SV.W.0020.000000T0000Z-220405T2100Z/
Medina TX-Zavala TX-Frio TX-
327 PM CDT Tue Apr 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA...
NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 2895 9958 2907 9958 2909 9950 2909 9942
      2912 9941 2918 9918 2887 9916
TIME...MOT...LOC 2025Z 267DEG 17KT 2901 9943 

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:39 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 5, 12:39 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1239 PM CDT Tue Apr 5 2022

.AVIATION...
/18Z TAFS/
VFR conditions are expected through the forecast period for all area
sites. A south to southwest flow around 10 knots with gusts up to 20
knots or so is forecast this afternoon. For KDRT, the winds are
expected to be from the west as a dryline pushes to the east of the
terminal through early this evening. A cold front is forecast to push
across central Texas overnight into early Wednesday morning. A wind
shift to the north will take place around 10Z for KDRT and around 11z
and 12Z for the I-35 airports. A breezy wind flow out of the north
around 10 to 15 knots is forecast with gusts up to 30 knots in the
wake of the front.

&&

.PREV DISCUSSION... /ISSUED 921 AM CDT Tue Apr 5 2022/

UPDATE...
A line of moderate to heavy showers and isolated thunderstorms has
developed across the southwestern counties of the area. Several hires
models suggest this activity to continue through the rest of the
morning hours. Some of these storms could become strong to marginally
severe as an upper level jet streak moves across the area. We will
monitor closely the situation as another round of strong storms could
develop south of US 57 and I-10 mid to late afternoon.

PREV DISCUSSION... /ISSUED 618 AM CDT Tue Apr 5 2022/

AVIATION...
SAT and SSF seem to be in some hole in the cloud deck and are both
currently VFR. MVFR ceilings are being reported by all surrounding
airports and it seems likely that they will be MVFR again shortly.
It's hard to determine how significant this hole is from satellite,
because higher clouds are obscuring the low clouds. We will keep both
airports MVFR until we can make a better assessment. AUS continues to
have an MVFR ceiling. The Austin and San Antonio terminals will
improve to VFR by around noon and stay that way through the rest of
this TAF period. Winds will increase this afternoon to near 10 kts
with gusts to 20 kts. A dry cold front will move through the region
Wednesday morning and turn the winds to the north and increase speeds
by around 5 kts.

VFR conditions will prevail at DRT through the entire period. Winds
will become westerly at around 10 kts with gusts up to 20 kts during
the afternoon.

PREV DISCUSSION... /ISSUED 321 AM CDT Tue Apr 5 2022/

SHORT TERM (Today through Wednesday)...
An elongated upper level trough has the flow over Texas from the
southwest. The low level flow continues to be from the south to
southeast. A cold front is draped across Central Texas just north of
our CWA this morning. The airmass over the region remains warm and
moist. The dryline we had expected to move into the area stayed out
west and the cap held. Westerly winds will develop later this
morning and push across the area this afternoon. This will bring
warmer, drier air to our CWA. With any upper level support moving to
the south and east, the only chance for convection will be across
our southern area this afternoon and early evening. Even there
chances will be low. The warm advection today will send temperatures
to near record territory. Highs today will be in the 90s everywhere
with 100 possible in a few spots in the southwestern part of the
CWA. The high temperatures and drier air will result in very low
relative humidity across the north and west. This combined with
breezy winds will result in critical fire weather conditions and we
have issued a Red Flag Warning for this afternoon and early evening.

Tonight the cold front will begin to advance into our CWA. The
frontal passage through our area will be dry. Behind the front
cooler air will move in. Lows Wednesday will be in the 50s and 60s.
Strong northerly to northeasterly winds during the day Wednesday
will continue to bring cooler air. Highs Wednesday will be 10 to 15
degrees cooler than today except over the southwest where the
cooling will only be around five degrees.

LONG TERM (Wednesday Night through Monday)...
Cold advection from surface high pressure building into our area
continues Thursday into early Friday with breezy/gusty northerly
winds. Surface high drifts off the east allowing breezy/gusty
southerly flow to return out west on Friday and all areas Saturday
through Monday.

Below normal temperatures are expected Thursday and Friday. There
continues to be a potential for a few low lying/wind sheltered spots
in the Hill Country and along the Escarpment to reach freezing
around sunrise Thursday, Friday, and Saturday mornings. Agricultural
interests should monitor low temperature forecasts. A warming trend
to above normal temperatures is expected Saturday through Monday.

A very dry airmass keeps rain out of the forecast Thursday through
Saturday. Moisture returns on Sunday leading to slight chances of
light showers as early as late Sunday, though more likely on Monday
due to low level jet forcing underneath a strong capping inversion.

FIRE WEATHER...
Near Critical to Critical Fire Weather Conditions return to the Hill
Country and portions of the Rio Grande this afternoon. While
sustained winds might not meet criteria, the very low minimum
humidities in the single digits and teens with wind gusts up to 25
mph forecast combined with recent fire activity and behavior in this
region on similar weather days suggests a Red Flag Warning is
warranted northwest of a Llano to Uvalde to Del Rio line.

Red Flag Warnings are also likely across larger portions of the area
Wednesday through Saturday. Very low minimum humidities in the
single digits and teens take hold across all of our area. Sustained
winds should meet criteria of 15 mph or greater across much of our
area. In addition, there was a lack of wetting rains, except in
isolated areas, on Monday into overnight. Fuel moisture will dry even
more over the next few days due to ample sunshine, warm daytime
temperatures, and the breezy winds.

Moisture recovery is expected on Sunday into next week, however,
western areas may mix to lower humidities again during the afternoon
hours. In addition, wetting rains will likely be spotty, at best.

CLIMATE...
Record highs for today, April 5th and forecast are below:
Austin Bergstrom....89 in 1954, forecast 92
Austin Camp Mabry...94 in 1936, forecast 93
Del Rio.............96 in 1909, forecast 99
San Antonio.........93 in 1936, forecast 94

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  78  51  76  47 /   0   0   0   0   0
Austin Bergstrom Intl Airport  61  78  48  76  41 /   0   0   0   0   0
New Braunfels Muni Airport     61  82  48  78  42 /  -    0   0   0   0
Burnet Muni Airport            58  76  46  74  42 /   0   0   0   0   0
Del Rio Intl Airport           63  87  53  81  48 /   0   0   0   0   0
Georgetown Muni Airport        61  77  48  75  43 /   0   0   0   0   0
Hondo Muni Airport             58  87  48  82  42 /  -    0   0   0   0
San Marcos Muni Airport        60  80  47  77  41 /  -    0   0   0   0
La Grange - Fayette Regional   63  80  48  76  43 /  -    0   0   0   0
San Antonio Intl Airport       61  82  52  78  46 /  -    0   0   0   0
Stinson Muni Airport           64  87  53  80  46 /  -    0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Bandera-Edwards-
Gillespie-Kerr-Kinney-Llano-Real-Uvalde-Val Verde.

&&

Short-Term/Aviation...17
Long-Term...Brady
Hazardous weather outlook, Apr 5, 3:08 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
308 PM CDT Tue Apr 5 2022

TXZ171>173-183>194-202>209-217>225-228-062015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
308 PM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A few strong to severe thunderstorms are possible for areas along
and south of an Eagle Pass to San Antonio to Cuero line through
early this evening. Damaging winds gusts and large hail are the
primary severe weather concerns.

A Red Flag Warning remains in effect for this afternoon and early
evening across the Rio Grande Plains, southern Edwards Plateau,
and northern Hill Country.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Red Flag Warning for critical fire weather conditions is in
effect from 10 AM until 8 PM Wednesday across much of south
central Texas.

Elevated to critical fire weather conditions are possible each
afternoon Thursday through Saturday. Additional Red Flag Warnings
are likely over portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Apr 5, 9:45 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAKE VIEW               29.46N 100.94W
04/04/2022  E1.50 INCH       VAL VERDE          TX   TRAINED SPOTTER

&&

OB
Special weather statement, Apr 5, 2:47 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
247 PM CDT Tue Apr 5 2022

TXZ217-052030-
Maverick TX-
247 PM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of southeastern
Maverick County through 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of El Indio, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Indio and Farias Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2840 10035 2842 10034 2845 10034 2848 10037
      2848 10035 2850 10033 2851 10038 2854 10041
      2868 10011 2839 10011 2834 10031
TIME...MOT...LOC 1947Z 247DEG 16KT 2842 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BRADY
Special weather statement, Apr 5, 3:08 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
308 PM CDT Tue Apr 5 2022

TXZ204-218-219-052100-
Frio TX-Medina TX-Zavala TX-
308 PM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of southwestern Medina,
northeastern Zavala and northwestern Frio Counties through 400 PM
CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Batesville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville, Bluff and Frio Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2890 9960 2908 9961 2909 9956 2909 9942
      2913 9941 2918 9918 2887 9916
TIME...MOT...LOC 2008Z 267DEG 17KT 2900 9952

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:30 PM CDTSpecial Weather StatementEWXEdwards45 min
Apr 4, 10:11 PM CDTRed Flag WarningEWXBandera, Edwards, Gillespie, Kerr, Kinney, Llano and 3 more22 hr
Apr 5, 2:47 PM CDTSpecial Weather StatementEWXMaverick43 min
Apr 5, 2:59 PM CDTSevere Thunderstorm WarningEWXMaverick46 min
Apr 5, 3:08 PM CDTSpecial Weather StatementEWXFrio52 min
Apr 5, 3:20 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick40 min
Apr 5, 3:28 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 24 more29 hr
Apr 5, 3:29 PM CDTSpecial Weather StatementEWXMaverick46 min
Apr 5, 3:58 PM CDTSpecial Weather StatementEWXFrio, Zavala62 min
Apr 5, 4:00 PM CDTSpecial Weather StatementEWXDimmit45 min
Apr 5, 4:07 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala9 min
Apr 5, 4:18 PM CDTSpecial Weather StatementEWXZavala42 min
Apr 5, 4:45 PM CDTSpecial Weather StatementEWXDimmit30 min
Apr 5, 5:00 PM CDTSpecial Weather StatementEWXMaverick45 min
Apr 5, 5:24 PM CDTSpecial Weather StatementEWXFrio36 min
Apr 5, 5:57 PM CDTSpecial Weather StatementEWXAtascosa33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.